Alert archive / North Carolina / Wind Advisories in 2020
Wind Advisory 2, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this wind advisory at Jan 20, 2020, 2:57 PM EST for Carteret County, Dare County, Hyde County, North Carolina. It took effect at Jan 21, 2020, 4:00 PM EST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jan 20, 2020, 2:57 PM EST (19:57 UTC)
- In effect from
- Jan 21, 2020, 4:00 PM EST
- Expired
- Jan 22, 2020, 2:29 AM EST
- In force
- 10 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC
The radar
The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1391 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- -255 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
596 WWUS72 KMHX 201957 NPWMHX URGENT - WEATHER MESSAGE National Weather Service Newport/Morehead City NC 257 PM EST Mon Jan 20 2020 NCZ203>205-211000- /O.NEW.KMHX.WI.Y.0002.200121T2100Z-200122T1200Z/ Northern Outer Banks-Ocracoke Island-Hatteras Island- Including the cities of Duck, Kitty Hawk, Kill Devil Hills, Nags Head, Manteo, Ocracoke, Rodanthe, Avon, Buxton, Frisco, and Hatteras Village 257 PM EST Mon Jan 20 2020 ...WIND ADVISORY IN EFFECT FROM 4 PM TUESDAY TO 7 AM EST WEDNESDAY... * WHAT...North winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Northern Outer Banks, Ocracoke Island and Hatteras Island. * WHEN...From 4 PM Tuesday to 7 AM EST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
4 follow-up statements
898 WWUS72 KMHX 210735 NPWMHX URGENT - WEATHER MESSAGE National Weather Service Newport/Morehead City NC 235 AM EST Tue Jan 21 2020 NCZ196-212100- /O.EXA.KMHX.WI.Y.0002.200121T2100Z-200122T1200Z/ East Carteret- Including the cities of Beaufort, Harkers Island, Sea Level, and Cedar Island 235 AM EST Tue Jan 21 2020 ...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 AM EST WEDNESDAY... * WHAT...North winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...East Carteret County. * WHEN...From 4 PM this afternoon to 7 AM EST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NCZ203>205-212100- /O.CON.KMHX.WI.Y.0002.200121T2100Z-200122T1200Z/ Northern Outer Banks-Ocracoke Island-Hatteras Island- Including the cities of Duck, Kitty Hawk, Kill Devil Hills, Nags Head, Manteo, Ocracoke, Rodanthe, Avon, Buxton, Frisco, and Hatteras Village 235 AM EST Tue Jan 21 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 AM EST WEDNESDAY... * WHAT...North winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Hatteras Island, Ocracoke Island and Northern Outer Banks. * WHEN...From 4 PM this afternoon to 7 AM EST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
964 WWUS72 KMHX 212030 NPWMHX URGENT - WEATHER MESSAGE National Weather Service Newport/Morehead City NC 330 PM EST Tue Jan 21 2020 NCZ196-203>205-220830- /O.CON.KMHX.WI.Y.0002.200121T2100Z-200122T1200Z/ East Carteret-Northern Outer Banks-Ocracoke Island- Hatteras Island- Including the cities of Beaufort, Harkers Island, Sea Level, Cedar Island, Duck, Kitty Hawk, Kill Devil Hills, Nags Head, Manteo, Ocracoke, Rodanthe, Avon, Buxton, Frisco, and Hatteras Village 330 PM EST Tue Jan 21 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST WEDNESDAY... * WHAT...North winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Hatteras Island, Ocracoke Island and Northern Outer Banks, and East Carteret County. * WHEN...From 4 PM this afternoon to 7 AM EST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
660 WWUS72 KMHX 220225 NPWMHX URGENT - WEATHER MESSAGE National Weather Service Newport/Morehead City NC 925 PM EST Tue Jan 21 2020 NCZ196-203>205-221200- /O.CON.KMHX.WI.Y.0002.000000T0000Z-200122T1200Z/ East Carteret-Northern Outer Banks-Ocracoke Island- Hatteras Island- Including the cities of Beaufort, Harkers Island, Sea Level, Cedar Island, Duck, Kitty Hawk, Kill Devil Hills, Nags Head, Manteo, Ocracoke, Rodanthe, Avon, Buxton, Frisco, and Hatteras Village 925 PM EST Tue Jan 21 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST WEDNESDAY... * WHAT...North winds 25 to 35 mph with gusts up to 45 mph. * WHERE...Hatteras Island, Ocracoke Island and Northern Outer Banks, and East Carteret County. * WHEN...Until 7 AM EST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
940 WWUS72 KMHX 220729 NPWMHX URGENT - WEATHER MESSAGE National Weather Service Newport/Morehead City NC 229 AM EST Wed Jan 22 2020 NCZ196-203>205-220830- /O.CAN.KMHX.WI.Y.0002.000000T0000Z-200122T1200Z/ East Carteret-Northern Outer Banks-Ocracoke Island- Hatteras Island- Including the cities of Beaufort, Harkers Island, Sea Level, Cedar Island, Duck, Kitty Hawk, Kill Devil Hills, Nags Head, Manteo, Ocracoke, Rodanthe, Avon, Buxton, Frisco, and Hatteras Village 229 AM EST Wed Jan 22 2020 ...WIND ADVISORY IS CANCELLED... Winds have diminished though a few gusts to 40 mph will occur this morning. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this wind advisory went out at Jan 20, 2:54 PM EST, 3 minutes earlier.
Area forecast discussion, Jan 20, 2:54 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
254 PM EST Mon Jan 20 2020
.SYNOPSIS...
Cold high pressure will prevail across the region for most of
the week. Low pressure and its associated cold front will impact
the area this weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 3 PM Mon...Arctic high pressure centered over the upper
Mid-West will extend southeast across the Carolinas tonight with
continued cold/dry advection. The pressure gradient will
tighten overnight in response to falling pressures over the
southwest Atlantic resulting in brisk northerly flow continuing.
The wind in combination with temps bottoming out in the low to
mid 20s inland will produce cold Wind Chill values 10-15 degrees
early Tue. Had numerous reports of snow flurries across the
Northern OBX earlier today with good moisture advection off the
bay and ocean. Think bulk of flurries have ended this afternoon,
but could still see isolated flurries through the evening
hours. Precip will approach the coast late tonight and early
Tue morning as sfc low strengthens well to the south and weak
coastal trough develops off the NC coast. Expect sfc temps to
remain just above freezing across Hatteras and Ocracoke Islands,
but with temps very cold aloft and modest moisture profiles some
light snow flurries or brief snow shower could mix in the with
the rain early Tuesday morning. No impacts expected.
&&
.SHORT TERM /TUESDAY/...
As of 3 PM Mon...Arctic high pressure will continue to build
over the area from the west, while upper low pushes through the
Carolinas aiding in sfc cyclogenesis well to the south off the
coast of FL. Weak coastal trough will push towards the NC coast,
which could trigger some isolated showers along the coast. Can't
rule out some flurries or very light snow showers along the
coast (mainly OBX) first thing in the morning, but not expecting
any impacts. Wind chill values in the teens for most locations
Tue morning. The gradient will tighten between the high and
low, with northerly wind increasing through the day, strongest
along the coast. Issued Wind Advisory for the Outer Banks, where
could see gusts to 45 mph develop late afternoon into Tue
night. Low level thickness values and northerly flow support
temps well below normal, with highs again in the upper 30s to
low 40s. Breezy northerly winds combined with cold temperatures,
will keep wind chill values in the 20s to low 30s.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 300 PM Mon...Settled and cold conditions persist into Thursday
ahead of the next storm system, which will impact the area Thursday
night into the weekend.
Tuesday night through Thursday...High pressure will continue to
build in from the west, while a low pressure system develops off the
Florida coast Tuesday night into Wednesday. Though, it will be
mostly dry across the area, except for the immediate coast from Cape
Lookout to Hatteras as modest low level moisture under a northerly
flow. Additionally, the gradient will tighten as the high encroaches
from the west and the low remains parked offshore, with gusty north
winds on tap, especially for the Outer Banks, later Tuesday through
Tuesday night.
CAA will remain strong through midweek, with highs Tuesday near 40
away from the beaches, and lows once again well into the 20s for
most Tuesday night. Airmass moderation begins as the high builds
closer Wednesday, but temps will still be several degrees below
normal despite mostly sunny skies.
The ridge will move overhead Thursday, bringing lighter winds/weaker
CAA and continued mostly clear conditions aside from some cirrus
streaming overhead. Temps will be within a couple degrees of normal.
Friday and Saturday...Friday will be a transition day as heights
aloft fall in response to troughing digging across the central US.
At the surface, ridging will slide offshore as a complex frontal
system works toward the eastern seaboard. Moisture transport will
bring increasingly clouds, with rain chances dependent on the
erosion of mid-level dry air/subsidence, which looks to persist
through the day Friday, limiting POPs to slight chance in the
forecast. However, deep moisture transport ensues by Friday evening,
with high-end chance POPs in the forecast ahead of the approaching
frontal system Friday night and Saturday. While specifics of the
system remain uncertain, as longer range guidance is inconclusive
about the track of the surface low and the potential for a secondary
low/wave to develop closer to the area, confidence is beginning to
increase in the general timing of the precip. Additionally, ensemble
guidance indicates that most solutions bring instability into the
area ahead of the primary front Saturday, and slight chance thunder
has been introduced into the forecast for the eastern half of the
area.
Sunday and Monday...Mild high pressure builds in from the southwest
Sunday into early next week, resulting in mainly dry conditions and
near-seasonable temps.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Short Term /through Tuesday/...
As of 1220 PM Monday...High pressure continues to build over NC
from the NW and will dominate the TAF period. Expect clear
skies, but a strong N wind will persist through the end of the
period. Winds will gust to 15-20 knots this afternoon, weaken
overnight, then ramp back up Tuesday morning. Gusts of 20+ knots
are possible toward the end of the period. A dry airmass will
preclude any potential for fog overnight.
Long Term /Tuesday night through Saturday/...
As of 300 PM Mon...VFR conditions and mostly clear skies
prevail into Friday. Gusty north to northeast winds are possible
at times later Tuesday night into Wednesday.
&&
.MARINE...
Short Term /through Tuesday/...
As of 3 PM Mon..Latest obs show N/NNW winds 15-25 kt with seas
6-8 ft north Ocracoke and 3-5 ft south. Arctic high pressure
will continue to build over the area from the west, while upper
low pushes through the Carolinas aiding in sfc cyclogenesis well
to the south off the coast of FL. The gradient will tighten
between the high and low, with northerly wind increasing tonight
and through the day Tuesday. Upgraded to Gale Warnings for the
coastal waters and Pamlico Sound, with SCAs for the Alligator/inland
rivers, and Albemarle/Croatan/Roanoke Sounds beginning late Tue
morning and afternoon. N winds 20-25 kt tonight with seas
building to 6-9 ft, highest north of Ocracoke. Northerly winds
20-30 kt Tue morning, increasing to 25-35 kt by late afternoon.
Seas 6-9 ft Tue morning building to 7-11 ft late.
Long Term /Tuesday night through Saturday/...
As of 300 PM Mon...High pressure pushing into the area from the west
as low pressure develops well off the Southeast coast will result in
a tightening of the gradient Tuesday night. Given the cold airmass
advecting into the area, stronger winds should mix readily to the
surface, brining solid gales to the coastal waters and larger inland
waterways Tuesday night. Seas will continue to build Tuesday night,
and peaking around 6-12 ft early Wednesday morning. Conditions will
gradually improve Wednesday into Thursday as the high builds
overhead, but elevated seas persist across the coastal waters mainly
south of Oregon Inlet. Winds begin to veer and increase Friday as
the high moves offshore and a frontal system approaches from the
west Friday night into Saturday.
&&
.TIDES/COASTAL FLOODING...
As of 3 PM Mon...Gusty north to northeast winds Tuesday into
Wednesday morning could cause minor water level rises across the
southern Pamlico Sound from Hatteras Island to the Lower Neuse
River, with inundation of around 1 ft or less possible for very
low lying areas. Additionally, low pressure moving from off the
Southeast coast toward the central Atlantic could result in
elevated tide levels on the ocean and near inlets mid-week into
the weekend.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory from 4 PM Tuesday to 7 AM EST Wednesday for
NCZ203>205.
MARINE...Small Craft Advisory from 10 AM Tuesday to 11 AM EST Wednesday
for AMZ136-137.
Gale Warning from 11 AM Tuesday to 10 AM EST Wednesday for
AMZ135.
Small Craft Advisory until 1 PM EST Wednesday for AMZ131-230-
231.
Gale Warning from 11 AM Tuesday to noon EST Wednesday for
AMZ152-154-156-158.
Gale Warning from 4 PM Tuesday to 7 AM EST Wednesday for
AMZ150.
&&
SYNOPSIS...MHX
NEAR TERM...CQD
SHORT TERM...CQD
LONG TERM...BM/CB
AVIATION...CB/ML
MARINE...CQD/BM/CB
TIDES/COASTAL FLOODING...MHXHazardous weather outlook, Jan 20, 4:47 AM EST, 10 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 447 AM EST Mon Jan 20 2020 NCZ196-203>205-211000- East Carteret-Northern Outer Banks-Ocracoke Island-Hatteras Island- 447 AM EST Mon Jan 20 2020 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Gusty winds will develop along the Outer Banks Tuesday afternoon through Wednesday morning as low pressure develops off the Southeast coast. Isolated tree damage and a few power outages are possible, and a Wind Advisory may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-044>047-079>081-090>092-094-193>195-198-199-211000- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-West Carteret-Inland Onslow-Coastal Onslow- 447 AM EST Mon Jan 20 2020 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 20, 6:00 AM EST | Gale Watch | MHX | 9 hr | |
| Jan 20, 2:58 PM EST | Gale Warning | MHX | 48 hr |
Nearby
Wind Advisories in North Carolina, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.